Levaquin And Tendon Damage
Levofloxacin is sold under the brand name Levaquin and is a powerful antibiotic that was approved for use by the FDA in 1996. Levaquin is a member of the fluoroquinolone family of antibiotics. Levaquin is used in the treatment of severe or life-threatening bacterial infections and bacterial infections that have not responded to medications from a different antibiotic class.
Levaquin has been a huge revenue generator for Johnson and Johnson / Ortho McNeil generating billions of dollars in revenue. Levaquin has been tied to hundreds of cases involving serious tendon injuries and tendon ruptures. The Food & Drug Administration (FDA), in 2008, had Johnson & Johnson and Ortho-McNeil add a strong Black Box warning on the label of Levaquin acknowledging its link to tendon damage, particularly the rupture of the Achilles tendon.
Levaquin Side Effects
This warning came too late to help many innocent consumers who were unaware of the Levaquin serious side effects when they first started using the medication. Because these two companies did not adequately warn patients and doctors about Levaquin’s side effects, thousands of consumers have suffered debilitating tendon damage and many still suffer from the injuries their body sustained while taking the powerful antibiotic.
Levaquin is used in the treatment of bacterial infections of the skin, sinuses, prostate, bladder, and kidneys. It’s used in the treatment of bacterial infections that can cause brochitis and pneumonia, and for treating anthrax exposure. Levaquin may cause tendon swelling or tearing especially to the achilles tendon.
All of the fluoroquinolone antibiotics are linked to serious tendon injury, but Levaquin is the one most often connected with this side effect. In 2008, the Food and Drug Association’s database contained 262 cases of tendon ruptures, 259 cases of tendinitis, and 274 cases of tendon injury associated with the fluoroquinolone family of antibiotics drugs. Most of the tendon injuries, 61 percent, were tied to Levaquin.
Tendon Damage More Likely If Over 60
This tendon damage is more likely to occur in patients over the age of 60, or if you are taking an oral steroid medication, or if you have undergone a kidney, heart, or lung transplant. You must stop taking Levaquin and call your doctor immediately if you experience a sudden pain, swelling, tenderness, stiffness, or movement problems in your joints.
If you experience any of these symptoms, you must rest the joint until you have received further instructions from your physician. According to the FDA, pain, swelling, inflammation, and tears of tendons including the Achilles tendon, shoulder, hand, or others can occur in patients taking Levaquin.
Here are more signs that you may be having a reaction to Levaquin, a snap or pop in a tendon area, bruising after an injury in a tendon area, the inability to bear weight or move an affected area. Pain, swelling, or inflammation in a tendon area. If you or a loved one have taken the medication Levaquin and you have experienced any of the symptoms described here, please contact a personal injury attorney at The Law Offices of Nadrich & Cohen, we can help you.